Tell Tale Signs of Opiate Abuse
When it comes to most drug addicts, there are very obvious signs of intoxication. But, when it comes to abusing opiates, that’s not always true. This is because an opiate addict will eventually develop a tolerance to opiates, so someone struggling with opiate abuse might not seem intoxicated.
So What Are Opiates?
Opiates are a class of narcotics that contains opium and have a sedative-like effect. They are also known as opioids. Drugs like morphine, OxyContin, Vicodin, Fentanyl, heroin, for example, are opiates.
Here are three signs of Opiate Abuse.
1. Pinpoint Pupils
Opiates affect the pupils to the point that they don’t respond to light the way they should, causing them to become very small. Normally, the size of the pupil will become smaller in the light and larger in the dark.
Pupils that are very small, particularly in a dim environment, are a “tell-tell” sign that a person is using opiates. Therefore, pinpoint pupils are a useful sign of intoxication.
2. “The Nod” or “Nodding”
Opiates are essentially a depressant for the central nervous system. With that being said, someone using opiates will lose alertness and even appear sleepy. Higher opiate doses can lead to complete unconsciousness or even stop breathing.
A definitive sign of opiate abuse or intoxication is “nodding”. This unusual nodding off to sleep (temporarily) happens at inopportune times like in the middle of a conversation or even while standing. The downside here is that individuals who have built up a high tolerance can appear alert even while high off opiates.
An addict’s body goes through withdrawal when they stop using. The most common symptoms include vomiting, diarrhea, and cramping. The other physical signs of opiate withdrawal include nausea, tremors, goose bumps, fever, sweating, chills, and runny nose, in addition to other flu-like symptoms.
Some of the psychological symptoms consist of anxiety, cravings, insomnia, depression, paranoia, and malaise. There are more serious, but also rare, symptoms of withdrawal such as seizures, strokes, dehydration, and suicidal tendencies.
Withdrawal can sometimes last up to thirty days depending on the drug, the dosage and the individual (how long they used).
Yes, Opiate Abuse Can Lead To Death
Opiate abuse majorly impacts life in utero. Use of the opiate heroin while pregnant is linked to preterm labor, children born with low birth weight, developmental deficits, and fetal death.
Abusing opiates together with other drugs or alcohol slows down respiration to the point that it causes death. This is a common reason that unintentional overdose deaths climb higher each year. Using opiates via injections dangerously increases the risk of contracting HIV/AIDS along with other infectious diseases.
Break the Cycle
Pinpoint pupils, nodding, and withdrawal are all “tell-tell” signs of opiate abuse. Keep in mind that these signs are only guidelines. The most accurate way of knowing if someone is using is drug testing.
Enrolling into a treatment facility for opiate abuse/addiction is the best way to break the addiction cycle. Breaking the cycle of abuse and addiction will ultimately help you regain your life and confidence.